Alert archive / Nevada / Blowing Dust Advisories in 2021

Blowing Dust Advisory 1, NWS Reno, NV

January 19, 20216 counties in Nevada; Lassen County, Plumas County, Sierra County, California

NWS Reno, NV issued this blowing dust advisory at Jan 19, 2021, 12:56 PM PST for 6 counties in Nevada; Lassen County, Plumas County, Sierra County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2021, 12:56 PM PST (20:56 UTC)
Expired
Jan 19, 2021, 7:00 PM PST
In force
6 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 16 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
133 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS75 KREV 192056
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1256 PM PST Tue Jan 19 2021

CAZ071-200300-
/O.NEW.KREV.DU.Y.0001.210119T2056Z-210120T0300Z/
/O.CON.KREV.HW.W.0001.000000T0000Z-210120T0300Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, and Loyalton
1256 PM PST Tue Jan 19 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

* CHANGES...Issued a Blowing Dust Advisory due to blowing dust off
  the Black Rock Playa in addition to the High Wind Warning.

* WHAT...For the High Wind Warning, east winds 10 to 20 mph with
  gusts up to 35 mph. For the Blowing Dust Advisory, visibility
  between one quarter mile and one mile in blowing dust. Air
  quality can also be degraded due to the blowing dust.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility. Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility to near zero. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

Now is the time Secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ072-073-NVZ002-200300-
/O.CON.KREV.HW.W.0001.000000T0000Z-210120T0300Z/
Greater Lake Tahoe Area-Mono County-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, 
Stateline, Glenbrook, and Incline Village
1256 PM PST Tue Jan 19 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

* CHANGES...None.

* WHAT...Northeast winds 20 to 30 mph with gusts up to 65 mph 
  mainly above 6500 feet. Below 6500 feet, 15 to 25 mph with 
  gusts 35 to 45 mph. Sierra ridge gusts exceeding 130 mph.

* WHERE...Southern Lassen, Eastern Plumas, Eastern Sierra 
  Counties, and northern Mono County west of Highway 395.

* WHEN...Through 7 PM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines 
  with potential for power outages. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday
decorations, and trash cans before winds increase. Make sure you
have extra food and water on hand, flashlights with batteries
and/or candles in the event of a power outage.

&&

$$

NVZ003>005-200300-
/O.NEW.KREV.DU.Y.0001.210119T2056Z-210120T0300Z/
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Sparks, Verdi, Gardnerville, 
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
Imlay, Empire, and Gerlach
1256 PM PST Tue Jan 19 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Blowing dust off the Black Rock Playa and Carson Sink
  could reduce visibility down below one mile. Air quality can 
  also be degraded due to the blowing dust.

* WHERE...Greater Reno-Carson City-Minden Area, Western Nevada 
  Basin and Range including Pyramid Lake and Northern Washoe 
  County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility to near zero. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this blowing dust advisory went out at Jan 19, 2:43 AM PST, 10 hours 13 minutes earlier.

Area forecast discussion, Jan 19, 2:43 AM PST, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
243 AM PST Tue Jan 19 2021

.SYNOPSIS...

Strong northeast winds will continue this morning in the Sierra
with lighter winds in the lower elevations. Winds will diminish
this afternoon and evening. Temperatures will cool closer to
seasonal averages today before warming as quiet weather returns
Wednesday and Thursday. The pattern shifts to a more active one
Friday through next week.

&&

.SHORT TERM...

Not much change to the going forecast this morning with Sierra
ridge gusts well over 100 mph this morning. In the lower
elevations, winds are gusting to 45 mph out of the northeast. We
still expect these winds to continue through the morning before
weakening this afternoon as the upper low moves south and away
from the region.

After today, short wave ridging will be present over the Sierra
and western Nevada with temperatures a few degrees above average.
Winds will also be light, but clouds will start to increase
Thursday as another upper low approaches from the north-northwest.
While there could be a few light snow showers with it near the
Oregon border Thursday night, most precipitation won't arrive
until Friday. X

.LONG TERM...Friday through the end of January...

No significant changes made to the long term forecast this morning,
besides for some tweaks here and there to the POP and QPF regarding
the storm system for Friday and Saturday. The main highlights in the
long term are that a wetter and colder pattern is expected to set up
over the west beginning Friday and possibly continue to close the
month. This means periods of breezy winds and snow across the region
along with colder (below average) temperatures are possible, if not
likely, at this time.

With the Pacific ridge of high pressure positioning itself just
north of Hawaii and amplifying into the Gulf of Alaska by early
Friday, this synoptic pattern opens the door for low pressure
systems (originating from western British Columbia) to migrate
southward, tracking along the east side of the ridge. A series of
storm systems looks likely at this time to take advantage of this
potential pattern set-up and impact much of the western United
States.

*Storm 1...Friday and Saturday:

Both deterministic and ensemble guidance are in good agreement with
a low pressure trough diving southward and generating impacts to the
Sierra and western Nevada region for early Friday into Saturday. As
the positively-tilted trough digs southward with its base hugging
the California coast, much colder air will be able to funnel in from
the north allowing snow levels to drop to all valley floors. Since
upper-level support is lacking over the Sierra and western Nevada,
this storm shouldn't be a big wind producer with most (at least 75%)
of the ECMWF ensemble members showing 20-25 mph gusts across western
Nevada/northeast California and the Sierra in the 30-40 mph range.
Of course the ridges will be a bit stronger, but nothing impressive
at this time. Peak winds look to take place on Friday ahead of the
trough's front becoming breezy, post-frontal thereafter.

With much colder air accompanying the trough as stated
previously, snow showers are possible down to all valley floors
during this time. Since winds look to be not as strong with this
system, there could be some leftover warmer air from earlier in
the weak out in portions of Pershing, Churchill, and Mineral
counties which could see a mix of rain and snow on Friday before
that warmer air mixes out once the cold front sweeps through by
early Saturday. Precipitation looks likely mainly with the frontal
passage on Friday, but chances could extend well into Saturday
all depending on the trough's progression. The GEFS and the
deterministic GFS this morning show show the trough digging a bit
farther south into southern California/western Arizona while as
the ECMWF tries to stall the center of the low just south of Mono
and Mineral counties. If the ECMWF scenario were to pan out, then
deformation snow bands could form across western Nevada (mainly
along and south of I-80) allowing more snowfall to take place
Friday night into Saturday. The GFS is similar, but farther south
into southern Nevada/western Arizona.

While there is still time to figure out the details regarding snow
amounts, here are the most recent snowfall probabilities from the
National Blend of Models (note that the NBM is favoring the GFS
outcome a tad more):

Susanville: 15% for >2" and 25% for >1"

South Lake Tahoe: 25% for >4" and 75% for >1"

Reno: 15% for >2" and 45% for >1"

Lovelock: 15% for >1"

Mammoth Lakes: 15% for >4" and 70% for >1"

If you didn't notice, the overall NBM trend has been down from
yesterday in regards to total snow amounts.

*Storm 2...Late Sunday into Tuesday:

Another, but wetter system remains on the table with confidence
increasing in another round of widespread snow chances across the
region. As of now, the good news for us forecasters regarding this
storm is that any precipitation that does take place will most
likely be in the form of snow as snow levels are forecast to be
below 4000 ft. None of this rain/snow line, pockets of warm air
shenanigans...hopefully. Snow amounts vary greatly at this point in
the game due to model discrepancy. Having said that, we feel
confident enough to say that snow and travel disruptions are
becoming more likely to start next week.

-LaGuardia

&&

.AVIATION...

Strong northeast winds continue over the Sierra with 100+ kt wind
gusts over the crest. Turbulence and LLWS will continue in the
Sierra valleys with it worst around Lake Tahoe (KTRK/KTVL).
Wind gusts at the terminals generally to 25 kts, but locally
stronger at KTVL at 40-45 kts. Expect the worst conditions to
continue through 18Z with gradual improvement thereafter.

Quiet VFR conditions Wed and Thur before another upper low drops
in Friday into Saturday with some MVFR CIGS/VIS possible in -SHSN.
Some runway accumulations are possible, but which locations to be
favored is unknown as the system is small. X

&&

.REV Watches/Warnings/Advisories...

NV...High Wind Warning until 7 PM PST this evening NVZ002.

CA...High Wind Warning until 7 PM PST this evening CAZ071>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jan 19, 10:15 AM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1015 AM PST TUE JAN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     NON-TSTM WND GST 2 S MAMMOTH MOUNTAIN    37.63N 119.03W
01/19/2021  M108 MPH         MONO               CA   MESONET

            MESONET STATION MTH03 1.7 S MAMMOTH MOUNTAIN
            (MAMMOTH).

0120 AM     NON-TSTM WND GST 1 ESE MOUNT ROSE SUMMIT 39.31N 119.88W
01/19/2021  M79 MPH          WASHOE             NV   MESONET

            MESONET STATION SLIDE 0.9 E MOUNT ROSE
            SUMMIT (DRI).

1014 PM     NON-TSTM WND GST 8 WSW WADSWORTH         39.59N 119.43W
01/18/2021  M75 MPH          WASHOE             NV   MESONET

            MESONET STATION DBYNV I-80 AND DERBY DAM.

0500 AM     NON-TSTM WND GST 3 SE DOLLAR POINT       39.16N 120.07W
01/19/2021  M47 MPH          PLACER             CA   MESONET

            MESONET STATION JPL04 3.1 SE DOLLAR POINT
            (JPLNASA).

1240 AM     NON-TSTM WND GST 1 E LOYALTON            39.68N 120.22W
01/19/2021  M45 MPH          SIERRA             CA   MESONET

            MESONET STATION LIB22 CEM41-GARAGE PIT RD.

1053 PM     NON-TSTM WND GST 3 N MEYERS              38.90N 120.00W
01/18/2021  M44 MPH          EL DORADO          CA   ASOS

            ASOS STATION KTVL SOUTH LAKE TAHOE AP.

0414 AM     NON-TSTM WND GST 2 NNE ZEPHYR COVE       39.02N 119.94W
01/19/2021  M42 MPH          DOUGLAS            NV   MESONET

            MESONET STATION SKYN2 SKYLAND.

1240 AM     NON-TSTM WND GST 5 SE TOMS PLACE         37.51N 118.64W
01/19/2021  M41 MPH          MONO               CA   MESONET

            MESONET STATION SE392 5.1 SE TOMS PLACE
            (SCE).

0850 AM     NON-TSTM WND GST 1 SSE SOUTH LAKE TAHOE  38.92N 119.97W
01/19/2021  M40 MPH          EL DORADO          CA   MESONET

            MESONET STATION LIB19 MEY3500-STPD OFFICE.

1050 PM     NON-TSTM WND GST 1 NNE HOLBROOK JUNCTION 38.75N 119.54W
01/18/2021  M40 MPH          DOUGLAS            NV   MESONET

            MESONET STATION NV020 NORTH TOPAZ LAKE.

0955 AM     NON-TSTM WND GST 11 SSW SAND MOUNTAIN    39.16N 118.48W
01/19/2021  M39 MPH          CHURCHILL          NV   MESONET

            MESONET STATION GHG44 GLENDALE-GRANDVIEW.

0740 AM     NON-TSTM WND GST 4 NW SPANISH SPRINGS    39.67N 119.77W
01/19/2021  M38 MPH          WASHOE             NV   MESONET

            MESONET STATION DESN2 DESERT SPRINGS.

1220 AM     NON-TSTM WND GST 1 WNW FLORISTON         39.40N 120.03W
01/19/2021  M37 MPH          NEVADA             CA   MESONET

            MESONET STATION LIB21 WSH201-FLORISTON.

0150 AM     NON-TSTM WND GST 4 S BECKWOURTH          39.76N 120.37W
01/19/2021  M36 MPH          PLUMAS             CA   MESONET

            MESONET STATION LIB10 4.2 S BECKWOURTH
            (LIBERTY).

0340 AM     NON-TSTM WND GST HEAVENLY VALLEY         38.97N 119.89W
01/19/2021  M35 MPH          DOUGLAS            NV   MESONET

            MESONET STATION NV027 SOUTH DAGGETT PASS.

&&

Nearby

Blowing Dust Advisories in Nevada, 2021Blowing Dust Advisories in California, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.